MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HUMERAL NAIL 8/7MM X 24CM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HUMERAL NAIL 8/7MM X 24CM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71770824
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Unspecified Tissue Injury (4559); Periprosthetic fracture (4902)
Date of Event 10/07/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alter the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a humeral internal fixation surgery, the doctor began reaming with the 6mm reamer, then he switches to the 8mm reamer, it was not reaming the totality of the canal, only a couple of millimeters below the line of the fracture, because the bone is showing resistance.He then goes back to the 7mm reamer, but it also does not ream the totality of the canal.He proceeds to implant the humeral nail 8/7mm x 24cm, but the insertion is difficult and the fracture began to open.The surgeon attempts to hammer the nail out.While doing so, he fractured a humeral guide bolt wrench and deformed the humeral nail drill guide.Since it was not possible to extract the nail, the surgeon decided to force the nail which fractured the most distal anterior part of the bone.He proceeded to make the distal and superior blockage.The procedure was completed with the same nail and delayed 45 minutes, therefore required 45 minutes of additional anesthesia.Current health status of the patient is stable.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation.The clinical/medical investigation concluded that, the provided intra-op fluoroscopy images do appear to support the complaint with the proximal nail appearing to be seated below the articular surface in the presence of a distracted humeral fracture.Pre- and/or post-op images were not provided for comparison.The surgical technique notes ¿additional limited reaming is necessary for proximal nails longer than 8mm x 16cm¿ and ¿note: ensure the nail will be slightly countersunk¿.The instruction for use includes warnings ¿intraoperative fracture or breaking of instruments can occur¿ and ¿improper selection, placement, positioning, and fixation of the implant components may result in unusual stress conditions and subsequent early failure/fracture of the components¿.The reported modified surgical technique including suspected inadequate canal prep/reaming, forceful implantation, and hammering the wrench and drill guide led to the distracted humeral fracture, extended surgery under anesthesia for an additional 45-minutes along with the broken and deformed instrumentation.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HUMERAL NAIL 8/7MM X 24CM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23450994
Report Number1020279-2025-01816
Device Sequence Number8057106
Product Code HSB
UDI-Device Identifier03596010514431
UDI-Public3596010514431
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K032722
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71770824
Device Lot Number24MM06837
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2025
Supplement Date Received by Manufacturer12/17/2025
Initial Report FDA Received Date11/03/2025
Supplement Report FDA Received Date12/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71751129 / LOT: 16DSP0012; PN: 71751134 / LOT: 15MTF0005
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age26 YR
Patient SexFemale
Patient Weight62 KG